South Dakota, 2011

Hail in South Dakota, August 28, 2011

August 28, 2011 · NWS UNR · 2 events in 1 county or zone

Two thunderstorms moved across southern Tripp County during the early morning and produced penny sized hail near Millboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Two thunderstorms moved across southern Tripp County during the early morning and produced penny sized hail near Millboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 28, 3:00 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 28, 3:00 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT SUN AUG 28 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER NORTHWEST
SOUTH DAKOTA WITH WARM FRONT DROPPING TO THE SOUTHEAST. HIGH REMAINS
OVER MINNESOTA. UPPER LEVEL ANALYSIS PLACES HIGH NEAR THE FOUR
CORNERS REGION...WITH RIDGE OVER THE ROCKIES. MCS OVER SW/S CNTRL
NODAK CONTINUES TO SLOWLY PUSH SOUTHEASTERLY...WHILE OVER OUR AREA
SOME LIGHT CONVECTION IS STARTING TO DEVELOP OVER NERN WY INTO THE
BLKHLS WITH APPROACHING SHORT WAVE.

FOR TODAY...ISOLD STORMS WILL CONTINUE INTO EARLY THIS MORNING AS
WAVE MOVES THROUGH THE AREA. BY AFTERNOON...CONVECTION SHOULD BE
LIMITED TO SRN/WRN PTNS AS REMAINING AREAS SHOULD BE IN SUBSIDENCE
REGION BEHIND THE WAVE. SLIGHTLY COOLER AIRMASS TRIES TO PUSH
IN...BRINGING SLIGHTLY COOLER THOUGH STILL ABOVE AVERAGE TEMPS. DRY
CONDITIONS ARE EXPECTED THIS EVENING BEFORE NEXT SHORT WAVE STARTS
TO PUSH IN AFTER MIDNIGHT...BRINGING CHANCES FOR CONVECTION TO WRN
PTN OF CWA.

ON MONDAY...SHORT WAVE WILL CONTINUE TO PUSH THROUGH THE AREA IN THE
MORNING...WITH SECONDARY WAVE COMING LATER IN THE AFTERNOON.
THEREFORE...WILL KEEP THUNDERSTORM CHANCES THROUGH THE DAY...WITH
SLIGHTLY HIGHER CHANCES OVERNIGHT WITH STRONGER SECONDARY WAVE. WITH
WEAK INSTABILITY...EXPECT STORMS SHOULD REMAIN TAME. COOLER AIRMASS
CONTINUES TO SLOWLY WORK INTO THE AREA WHICH...COMBINED WITH
EXPECTED CLOUD COVER...SHOULD KEEP TEMPS NEAR TO SLIGHTLY BELOW
AVERAGE.

FOR TUESDAY...UNSETTLED PATTERN REMAINS OVER THE AREA AS ROUND OF
SHORT WAVES CONTINUE TO SLIDE THROUGH THE AREA...BRINGING CONTINUED
CHANCES FOR THUNDERSTORMS.

EXTENDED...UPPER RIDGE SHIFTS EAST MID-WEEK AS TROF MOVES ACROSS THE
WESTERN U.S. WILL BE VERY WARM ON WEDNESDAY AS 850-700MB
TEMPERATURES SUPPORT HIGHS INTO THE 90S. STRONG COLD FRONT WILL
SLIDE THROUGH THE AREA THURSDAY...WITH TIMING OF COLD FRONT HAVING A
LARGE IMPACT ON HIGHS. BEST CHANCE OF THUNDERSTORMS WILL BE THURSDAY
NIGHT AS UPPER TROF MOVES ACROSS THE NORTHERN PLAINS. COOLER AND DRY
FOR FRIDAY/SATURDAY.

&&

.AVIATION...ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE AREA TODAY
WITH LCL MVFR VSBY AND GUSTY WINDS. OTHERWISE...VFR CONDITIONS
EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

In the hours before

Special weather statement, Aug 28, 3:30 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
330 AM MDT SUN AUG 28 2011

SDZ046-047-049-281015-
MELLETTE SD-TODD SD-TRIPP SD-
430 AM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE...
NORTHEASTERN TODD AND WESTERN TRIPP COUNTIES UNTIL 515 AM CDT...

AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF WOOD...OR 9 MILES SOUTHEAST OF
WHITE RIVER...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WOOD...
  OKREEK...
  MOSHER...
  CARTER...

CARSTENS

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tripp

When
August 28, 4:45 AM CST
Where
Tripp County, 1.54 mi ESE of Millboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.065, -99.940

Hail, Tripp

When
August 28, 5:00 AM CST
Where
Tripp County, 1.54 mi ESE of Millboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.065, -99.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340881, 344904.